All Journal Entries Journals

Disappointing VL at 4 weeks

Apr 10, 2009 - 3 comments
Tags:

slow responder

,

non-responder

,

viral load

,

protocol



This week I got the result of my VL  test at 4 weeks. It had dropped from 13.7 million to 8.12 million. That's only a 0.23 log drop, while I should achive a 2 log drop at 12 weeks for the treatement to make any sense at all. (According to the protocol, treatement should stop if less than a 2 log reduction is reached at 12 weeks.) I don't think my chances of getting the remaining 1.77 log in the next 8 weeks are very good. However, one person on this forum said he had a similar bad result, but did reach a 2 log drop at 12 weeks, and UND at 24 weeks. So there is hope.

Meanwhile, there will be a next VL test at 8 weeks. That should give a better indication. Given my side effects and the already slim chance of SVR (29%), I don't intend to finish this harsh 72 week treatement with odds that people normally accept from lotteries. Especially not, given the many promising drugs that are  lining up like VX 950 (telaprevir), SCH 900518 (boceprevir), and BI 201335.

On top of that, I had planned a vacation between week 8 and 12, this was done before the decision to start treatement was made. My doc was adament that  it would be very unwise to postpone the treatement for 3 months, due to my HIV. The latter is under control now (thanks to the IFN). If I could cancel my vacation, I would -- but I can't. The only thing I can do, is not go. I will go with my best friend, that does make things easier.

However, with such a small chance of success, I am seriously wondering if I should continue to 12 weeks, as the protocol demands. If I can do the next VL test at 7 weeks instead, and that test shows again a disappointing drop, then I can just as well stop at 8 weeks and enjoy more  my vacation instead. I don't expect my doc to be thrilled by diverging from protocol (I know I wouldn't in her place), but I don't see the point of clinging to very dim chances.

My side effects so far:
- flu-like feelings
- fatigue
- decreased appettite
- nausea
- decreased sex drive (I can do without it at the moment)
- depression & mood swings
- lack of concentration & anxiety

...and who knows what's next!

Comments
Post a Comment
Avatar universal
by jdwithhcv, Apr 10, 2009
Sorry to hear you didn't get much of a VL drop, but at least its moving in the right direction.  Are you taking enough riba?  If you can tolerate more riba that might help.

Either way, I hope you have a good time on holiday.

Happy Easter.  

jd

806995 tn?1265823176
by Virusbuster, Apr 10, 2009
dear jd,

Yes, it's moving in the right direction, but with too slow a pace. Note, treatement will (and should) be discontinued at 12 weeks if I don't reach a 2 log drop by then. The riba should suffice more than enough for my weight (69 kg, I take 1000 mg/day). However, I have read articles that suggest that HIV drugs may have a negative impact on riba serum levels. I will confront my doc about this. However, my hemoglobin is nearing the lower bound. I wonder how much room there is to significantly increase the riba (to 1400? 1600?).

Depending on the next test, I rather get a proper biopsy to determine the precise state of my liver. If that shows I can stretch it a few more years, then I rather await the new meds. And who knows the relationship between HIV drugs and decreased riba serum levels will have been uncovered by then as well.

So, how were the chocolate covered potato chips? ;-)

648439 tn?1225058862
by jankar, Apr 11, 2009
It is moving in the right direction.  In the end, I guess I would go the full 12 weeks because you cannot really make any decisions about treatment until that vital point. I wonder about the weight thing - I have been taking 1200 mg daily and weigh 75 kgs, which I felt quite good about as I thought being at the bottom of the weight range could be better than being at the top.  What do you think?  - I thought the weight base for 1200 was 70 - 90 kg's.  You are just so slightly under that I would wonder about increasing the Riba to 1200 at least although that will increase the side effects.

Read gauf's journals - a lot of people on this site have dealt with similar results and have some excellent ideas about treatment processes.  But I wouldn't stop before 12 weeks because you also need time to get your head around treatment options - and that takes a while when you are feeling like the proverbial. And you won't stop at 12 weeks because you have to wait two weeks for your VL results.  Patience. Don't freak although the idea of stopping always seems so delicious!

Hmg can decease quite rapidly at the beginning and then settle.  There are drugs available to help with this rather than riba reduction.  

Have you not had a liver biopsy yet?  You should.

Interesting to see what the doc says about riba seum levels and HIV drugs - are there benefits for the HIV in continuing?

Post a Comment